Georgia, 2016

Damaging Wind and Lightning Strike in Georgia, July 14, 2016

July 14, 2016 · NWS JAX · 2 events in 1 county or zone

Stacked ridging was over the area with light steering flow enabling both east and west coast sea breezes to develop and move inland. Scattered strong to isolated severe storms produced gusty winds and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Stacked ridging was over the area with light steering flow enabling both east and west coast sea breezes to develop and move inland. Scattered strong to isolated severe storms produced gusty winds and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 14, 2:32 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 14, 2:32 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
332 PM EDT THU JUL 14 2016

.NEAR TERM.../THROUGH FRIDAY/...

A ridge of high pressure will stretch across the Western Atlantic
and into central Florida, with Southerly flow bringing an increase
in moisture over the area this period.

Convergence along a line from the Suwannee valley into coastal
Southeast Georgia will provide a focus for convection through mid
afternoon Today. The East coast sea breeze will provide additional
focus toward mid afternoon, with outflow boundaries also helping
with storm initiation.

Storms will dissipate this evening with loss of daytime heating.
Skies are expected to clear overnight.

A similar pattern is expected for tomorrow with scattered convection
from early afternoon into early evening.

Temperatures this period will remain above seasonal averages.

.SHORT TERM /Fri Night-Sunday/...

Models keep E-W ridge axis in place through Saturday then slowly
weaken the High pressure aloft and slowly shift the low level
ridge axis northward into GA/SC by Sunday. This will allow for a
slow shift of afternoon/evening convection to be further inland
over North Florida and into Inland SE GA as the Atlc Coast Sea
Breeze Front pushes in further and faster each afternoon. This
will keep the rain chances around 20-30% for Coastal NE FL/Coastal
SE GA and into the 30-50% range for inland North FL/Inland SE GA.
Storm motion will become more South to North and strong to
isolated severe storms with gusty winds/frequent lightning and
heavy rainfall will continue to be the main threats. Temps will
remain slightly above normal but will return closer to climo
values with the lower/middle 90s inland and near 90 along the
coast. Heat indices will continue close to 105 degrees each day in
the humid airmass.

.LONG TERM /Monday-Thursday/...

With ridge axis still on track to lift just north of the region
and slowly weaken through the period the NE FL/SE GA area will
come under a more Easterly Steering Flow with long-range models
actually showing possibility of weak upper level disturbances
pushing out of the Bahamas across the region. This pattern overall
will keep the lowest rain chances along the coast at 20-30% and
higher rain chances further inland at 30-50% as the East Coast
Sea Breeze pushes inland each day, although this could be
disrupted if one of the upper level disturbances is strong enough
to help push any convection over the coastal waters onshore
especially during the morning hours as the sea breeze develops.
Still too early for any specifics. Still expect slightly above
normal temps to continue with highs well into the 90s inland and
near 90 along the coast.

&&

.AVIATION...

Scattered convection will spread across the region this afternoon.
While prevailing vfr conditions are expected for much of this 18z
taf period, brief reductions and gusty winds in and near afternoon
storms are expected.

&&

.MARINE...

A ridge of high pressure stretching across the Western Atlantic and
into central Florida will slowly move North this weekend, becoming
just North of area waters early next week.

RIP CURRENTS: Low risk through Friday.

&&

.CLIMATE...
Jacksonville /KJAX/ has reached >=95F again today and is now at 11
consecutive days >=95F, which ties for the 6th longest streak on
record. The longest recent stretch since 13 days in a row in July
of 1986.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  95  74  96 /  20  40  30  40
SSI  79  91  78  91 /  20  30  30  30
JAX  75  94  75  94 /  20  40  30  40
SGJ  77  91  77  91 /  10  30  30  30
GNV  73  93  73  95 /  30  40  30  40
OCF  74  94  74  94 /  30  40  30  40

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Struble/Hess/Guillet
Hazardous weather outlook, Jul 14, 3:30 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EDT THU JUL 14 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-150900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
430 AM EDT THU JUL 14 2016

...ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON...
...HEAT INDICES UP TO 107 THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST
THIS AFTERNOON AND EVENING. AN ISOLATED STORM MAY BE STRONG TO
BRIEFLY SEVERE WITH GUSTY WINDS THE MAIN CONCERN. STORMS MAY ALSO
CONTAIN VERY HEAVY RAINFALL DUE TO SLOW AND ERRATIC STORM
MOTION...AND FREQUENT TO EXCESSIVE LIGHTNING.

HEAT INDEX VALUES AROUND 103 TO 107 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
EACH DAY. SOME STORMS MAY BECOME STRONG WITH HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING.

ELEVATED HEAT INDICES NEAR 105 POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 14, 1:59 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 PM EDT THU JUL 14 2016

GAZ153-154-165-166-141945-
COASTAL CAMDEN GA-INLAND CAMDEN GA-INLAND GLYNN GA-COASTAL GLYNN GA-
259 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMDEN AND SOUTHWESTERN
GLYNN COUNTIES UNTIL 345 PM EDT...

AT 259 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM WAVERLY TO 8 MILES SOUTHWEST OF JEKYLL ISLAND.
THESE STORMS WERE NEARLY STATIONARY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BRUNSWICK...JEKYLL ISLAND...WAVERLY...DOVER BLUFF AND TARBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3105 8138 3089 8146 3102 8182 3125 8175
      3111 8136
TIME...MOT...LOC 1859Z 189DEG 1KT 3108 8171 3102 8154

HESS
Special weather statement, Jul 14, 2:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT THU JUL 14 2016

FLZ024-025-124-141945-
COASTAL NASSAU FL-INLAND NASSAU FL-INLAND DUVAL FL-
320 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NASSAU AND CENTRAL DUVAL
COUNTIES UNTIL 345 PM EDT...

AT 320 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NASSAU VILLAGE-RATLIFF...OR OVER CALLAHAN. THIS STORM WAS NEARLY
STATIONARY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...HILLIARD...CALLAHAN...
JACKSONVILLE INTERNATIONAL ARPT...BRYCEVILLE...RATLIFF...
NASSAU VILLAGE-RATLIFF...CISCO GARDENS AND WHITEHOUSE AIR FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3031 8173 3032 8200 3079 8191 3075 8173
      3074 8172 3075 8172 3073 8163 3072 8161
      3072 8160
TIME...MOT...LOC 1920Z 281DEG 1KT 3053 8180

SHULER
Special weather statement, Jul 14, 2:41 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT THU JUL 14 2016

GAZ151-152-142030-
BRANTLEY GA-PIERCE GA-
341 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIERCE AND CENTRAL
BRANTLEY COUNTIES UNTIL 430 PM EDT...

AT 340 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FORT MUDGE...OR 9 MILES SOUTHWEST OF NAHUNTA...MOVING NORTH AT
10 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
NAHUNTA...RAYBON...HICKOX AND FORT MUDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3132 8189 3106 8198 3108 8206 3103 8208
      3103 8215 3105 8216 3107 8219 3135 8221
TIME...MOT...LOC 1940Z 186DEG 10KT 3111 8209

SHULER
Special weather statement, Jul 14, 2:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
347 PM EDT THU JUL 14 2016

GAZ165-166-142015-
COASTAL CAMDEN GA-INLAND CAMDEN GA-
347 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN COUNTY UNTIL 415
PM EDT...

AT 347 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WOODBINE...MOVING SOUTH AT 5 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...WOODBINE...KINGS BAY BASE...WAVERLY...
COLESBURG AND HARRIETTS BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3073 8150 3074 8158 3074 8166 3075 8166
      3075 8168 3074 8167 3074 8168 3075 8170
      3074 8172 3078 8177 3076 8178 3077 8178
      3112 8175 3104 8154
TIME...MOT...LOC 1947Z 350DEG 6KT 3092 8166

SHULER
Local storm report, Jul 14, 2:57 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     LIGHTNING        2 WSW HIGH SPRINGS      29.81N 82.62W
07/14/2016                   ALACHUA            FL   LAW ENFORCEMENT

            *** 1 INJ *** STATE WARNING POINT RELAYED REPORT FROM
            ALACHUA COUNTY SHERIFFS OFFICE THAT ONE PERSON WAS STRUCK
            BY LIGHTNING. TRANSPORTED TO THE HOSPITAL BUT EXTENT OF
            THE INJURIES ARE UNKNOWN AT THIS TIME.

&&

JHESS
Special weather statement, Jul 14, 3:04 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT THU JUL 14 2016

FLZ124-125-142030-
COASTAL NASSAU FL-COASTAL DUVAL FL-
404 PM EDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND
NORTHEASTERN DUVAL COUNTIES UNTIL 430 PM EDT...

AT 403 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OCEANWAY...OR 9 MILES EAST OF JACKSONVILLE INTERNATIONAL
ARPT...MOVING EAST AT 25 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...YULEE AND OCEANWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3039 8143 3039 8162 3050 8164 3051 8163
      3057 8165 3058 8164 3060 8146
TIME...MOT...LOC 2003Z 269DEG 20KT 3049 8154

SHULER

The radar

The Jacksonville radar (KJAX), 36 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Camden

When
July 14, 3:05 PM EST
Where
Camden County, 0.91 mi NW of Kingsland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.810, -81.690

A tree was blown down across North Camden Street in Kingsland. The time of damage was based on radar.

Lightning, Camden

When
July 14, 3:15 PM EST
Where
Camden County, 1.19 mi W of St Marys Arpt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.750, -81.570

A structure fire was caused by a lightning strike. The cost of damage was unknown but estimated for the event to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648153, 648152.